Iowa, 2010

Flood in Iowa, March 16 to 21, 2010

March 16 to 21, 2010 · NWS OAX · 1 event in 1 county or zone

Melting snow combined with several periods of rain and caused flooding along the Missouri River north of Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Melting snow combined with several periods of rain and caused flooding along the Missouri River north of Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 16, 2:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 16, 2:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT TUE MAR 16 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY

CURRENTLY A FAIRLY UNORGANIZED UPPER LEVEL TROUGH EXTENDS FROM THE
MIDWEST TO THE EAST COAST. SATELLITE IMAGERY REVEALS A CUTOFF LOW
MOVING THROUGH WEST TEXAS AND A SHORT WAVE IS STARTING TO EJECT
SOUTHWARD ACROSS SOUTHWEST MINNESOTA. LOW CLOUDS CONTINUE TO STICK
AROUND OVER THE FORECAST AREA THIS AFTERNOON...AND WILL REMAIN
THROUGH THIS EVENING AS THE SHORTWAVE MOVES ACROSS IOWA TONIGHT.
CURRENT CLOUD COVER EXTENDS FROM EASTERN SOUTH DAKOTA THROUGH
EASTERN NEBRASKA AND KANSAS...AS WELL AS IOWA. IR IMAGERY HAS
REVEALED SOME STEADY CLOUD EROSION ACROSS OUR FAR SOUTHWEST
AREAS...HOWEVER...HAVE GENERALLY LEFT MOSTLY CLOUDY SKIES THROUGH
TOMORROW EVENING. 12Z MODEL SOLUTIONS HAVE BEEN FAIRLY CONSISTENT
WITH THE TIMING AND TRACK OF THIS LOW. NAM/GFS SOLUTIONS HAVE
REVEALED WEAK QG FORCING WITH THIS SYSTEM ALONG WITH 700-500 MB
LAPSE RATES NEAR 8 C/KM OVER THE REGION...THIS COULD LEAD TO A
SPOTTY SHOWER TONIGHT ACROSS FAR SOUTHWEST IOWA AS FORECAST
SOUNDINGS REVEAL SUFFICIENT MOISTURE. EXPECTING TEMPS TOMORROW TO
BE SLIGHTLY WARMER THAN TODAY AS CLEARING BEHIND THE SYSTEM WILL
ALLOW SOME WARMING...BUT LINGERING CLOUDS WILL KEEP HIGHS NEAR OR
SLIGHTLY ABOVE 50. OUR BEST CHANCE FOR WARMING APPEARS IN STORE
FOR THURSDAY AS HIGH PRESSURE WILL OPEN THE AREA TO MODEST WARM
AIR ADVECTION AHEAD OF AN ADVANCING FRONTAL BOUNDARY...WITH 12Z
GFS 850 MB TEMPS BETWEEN 8-10 DEGREES C IMPINGING ON THE REGION. A
TROUGH OF LOW PRESSURE MOVING OUT OF CANADA THURSDAY WILL PLACE A
COLD FRONT ALONG THE NEBRASKA SOUTH DAKOTA BORDER BY THURSDAY
AFTERNOON. 12Z GFS AND NAM HAVE BEEN FAIRLY CONSISTENT WITH TIMING
AND PLACING OF THIS BOUNDARY. 6 TO 8 C/KM LAPSE RATES WITH MODEST
QG FORCING AND SUFFICIENT MOISTURE RETURN WILL BRING A CHANCE FOR
PRECIP ACROSS THE AREA THURSDAY NIGHT. EXPECTING RAIN TO BE THE
MAIN PRECIP TYPE EARLY...WITH CHANCE POPS ACROSS NORTHEAST AND
EAST CENTRAL NEBRASKA OVERNIGHT. EXPECT THE FRONT TO BE SITUATED
OVER THE REGION BY FRIDAY MORNING...850-700 MB TEMPS ARE FORECAST
BELOW FREEZING BEHIND THE FRONT...LEADING TO A POSSIBLE RAIN SNOW
MIX ACROSS FAR NORTHEAST NEBRASKA. 700 MB TEMPS ARE FORECAST TO
REACH -12 ACROSS THE FAR NORTHEAST FRIDAY AFTERNOON...WHICH IS
NEAR THE BOTTEM OF THE DENDRITIC LAYER FOR SNOW DEVELOPMENT. WITH
BUILDING CLOUD COVER FRIDAY...HIGHS WILL DROP BACK TO THE 30S
ACROSS THE NORTHEAST AND MID 40S ACROSS THE SOUTH.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

LATEST MEDIUM RANGE MODELS ARE IN RATHER GOOD AGREEMENT TODAY. BUT
UNFORTUNATELY...AGREEMENT PERTAINING TO ANOTHER POTENT S/W TROUGH
EJECTING OUT OF THE ROCKIES INTO THE PLAINS WITH QUITE STOUT CAA
PENETRATING THE HEARTLAND. GOOD CONSENSUS THE FROPA WILL BE SPEEDY
AND IS PROGGED TO EXTEND FROM TX-MO BY 12Z SAT. EXPECT PCPN WILL
INITIALLY BE A RA/SN MIX FRIDAY EVENING THEN A QUICK CHANGE OVER TO
ALL SNOW AFTER MIDNIGHT. SPEED OF FROPA SHOULD GENERALLY HINDER SNOW
ACCUMULATIONS...BUT ATTM THINK THERE IS POTENTIAL FOR 1 TO 2 INCHES
PREDOMINATELY FOR AREAS SOUTH OF I-80. IS POSSIBLE THAT GUSTY NW
WINDS MAY RESULT IN AREA OF BLOWING SNOW AS WELL. OTHERWISE DRY FCST
IN PLACE THRU DAY 7. AS FOR TEMPS...THIS INITIAL COLD AIR SURGE INTO
THE CNTRL PLAINS/MID MS VLY WILL RESULT IN MUCH BELOW NORMAL VALUES
AT LEAST SATURDAY AND SUNDAY. FORTUNATELY...THE BRUNT OF CAA WITH A
SECONDARY SURGE INTO THE LOWER 48 EARLY NEXT WEEK WILL BE
CONCENTRATED FARTHER EAST OF THE CWA...THRU THE GREAT LAKES REGION
AND INTO THE OH VLY. TEMPS THOUGH SHOULD APPROACH NEAR NORMAL
LEADING INTO TUESDAY AS LARGE SCALE FLOW GRADUALLY TRENDS TOWARD
ZONAL BEFORE THE NEXT POTENT PAC NW SHORTWAVE TROUGH MOVES ACROSS THE
NRN STATES.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MVFR CIGS EXPECTED TO REMAIN ACROSS THE AREA THROUGH 04Z WITH IFR
CIGS THEN REDEVELOPING AFTER O4Z AS LOW LEVEL MOISTURE REMAINS
TRAPPED UNDER WEAK UPPER WAVE AND SURFACE HIGH PROVIDES LIGHT WINDS.
SOME IMPROVEMENT LIKELY LATE IN THE PERIOD TOWARDS 17/18Z AS SYSTEMS
PUSH SOUTH.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

KURTZ/DEE/FOBERT
Hazardous weather outlook, Mar 16, 3:33 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT TUE MAR 16 2010

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-171145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX-
CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
433 PM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

ACCUMULATING SNOW COULD DEVELOP OVER THE AREA LATE FRIDAY AND
EARLY SATURDAY BEHIND A STRONG COLD FRONT THAT WILL PUSH ACROSS
THE REGION EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ090-NEZ068-091-093-171145-
FREMONT-OTOE-NEMAHA-RICHARDSON-
433 PM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

MINOR FLOODING CAN BE EXPECTED ALONG THE MISSOURI RIVER FROM
NEBRASKA CITY DOWNSTREAM THROUGH RULO THROUGH AT LEAST WEDNESDAY
AND POSSIBLY THROUGH THE END OF THE WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

ACCUMULATING SNOW COULD DEVELOP OVER THE AREA LATE FRIDAY AND
EARLY SATURDAY BEHIND A STRONG COLD FRONT THAT WILL PUSH ACROSS
THE REGION EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND WEDNESDAY.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pottawattamie

When
March 16, 4:00 PM CST to March 21, 10:00 AM CST
Where
Pottawattamie County, 4.57 mi WNW of Grable to 5.67 mi WSW of Grable
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.491, -96.004

The combination of melting snow and several rain episodes caused the Missouri River to flood southwest of Missouri Valley. The river flooded a few roads near the river and also the Wilson Island SRA where most of the 135-140 campsites were flooded. Damage likely occurred to the SRA's septic system and expenses were incurred after the event to pump the water out of low areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212153.